Q: Can Zyprexa be Used
as a Temporary Add-on to Lamictal for Rough Spots?
Can Zyprexa be added to Lamictal temporarily to get a person thru a
rough spot? Lamictal seems to work fairly well for a period of time but then
there's sleeplessness and increasing emotional volatility. Since my daughter is
a single parent and is trying to hang on to a job it is essential that something
work rapidly. Small doses of ritalin seem to help with the inability to
concentrate at those times but sleeplessness is still a big problem. Thank you
for your help?
Dear Carol --
Yes, adding olanzapine (Zyprexa)
to lamotrigine (Lamictal) temporarily -- "as needed" -- is a common strategy.
This avoids some of the risks, particularly weight gain and other metabolic
changes, of olanzapine. And for many people, such an add-on medication is not
necessarily on a routine basis.
However, if this "as needed"
additional medication is used very frequently, this might indicate that there is
"cycling" going on which is not being completely prevented by lamotrigine
alone. When that is the case, I will usually look for an additional mood
stabilizer (non-medication* or pharmaceutical), rather than wait around for
symptoms to show up and then try to chase after them.
rhythm therapy"; increased physical activity, which I think has mood
stabilizing properties -- and is certainly a good idea, as long as people can
tolerate it and be careful with it, even if it doesn't do more than just prevent
depressions, which I think it quite clearly can do; and perhaps even "dark
therapy", which you can think of as sort of the opposite of light therapy,
which we know is an antidepressant in some kinds of depression. And of course,
trying to remove destabilizing factors, like regular sleep deprivation; alcohol
and other substance use; and huge emotional stresses (in the rare cases where
people can actually control such things), is also a good idea in this context.
If sleeplessness is routinely
a problem, then a treatment which addresses that (again, non-medication or
pharmaceutical) could be helpful even if it was not a "mood stabilizer" as
such. We should think of exercise again in this role; or relaxation training;
or perhaps the dark therapy idea. After that, we consider lorazepam and its
cousins; or zolpidem (Ambien) and its cousins; and then medications with greater
potential negative consequences, but often more assured effects, such as
With luck, treating the sleep
might address the "inability to concentrate", and thereby avoid the need for the
stimulant medication (methylphenidate/Ritalin) -- which ironically could
contribute to sleep disturbance and potentially be causing some of the problems,
a medication-induced chicken and egg problem. Hopefully that is not a factor in
your daughter's case, and as usual, any medication or other treatment changes
should always be discussed with the treating physician, never acted upon on
one's own. A good physician will already have considered this chicken/egg issue
and may have specific reasons for proceeding with such a treatment approach.
I hope something in there
proves to be useful.
Published April, 2009